Virginia, 2021Damaging Winds in Virginia, July 17, 2021
July 17, 2021 · NWS LWX · 15 events in 7 counties and zones
Showers and thunderstorms produced scattered instances of wind damage during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $118,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms produced scattered instances of wind damage during the afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:35 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 9:35 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sat Jul 17 2021
.SYNOPSIS...
A cold front will approach the area from the north and west
today, before eventually progressing through tonight. This front
will stall to our south through the early portions of the week.
Additional cold frontal passages may impact the area during the
middle to latter portions of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 AM update...
Not much to add. Will examine latest CAMS to possibly refine
flood/severe threat, but latest SPC guidance brought slight risk
over more of our region for this afternoon. Heat indices are
lagging a bit and may ultimately underperform, but will leave
heat advisory as inherited.
4 AM discussion...
Early this morning skies are clear at most
locations, with some clouds and a single isolated shower present
across north- central Maryland. This isolated shower will lift
off to the north and east over the next couple hours. Elsewhere
it's a warm and humid night, with the temperature at DCA holding
at 80 as of 3 AM.
A mid-level trough is evident from the Ohio Valley to the
southern Great Lakes early this morning. A shortwave embedded
within the trough will lift from the Ohio Valley toward Lake
Ontario today as the broader scale trough sinks toward the south
and east. Low-level south to southwesterly flow in advance of
the approaching trough will lead to an increase in heat and
humidity across the area. With ample sunshine expected this
morning, temperatures will climb into the lower to middle 90s
for most by early-mid afternoon, with dewpoints ranging from the
upper 60s to the west to the mid upper 70s near the bay. This
combination of heat and humidity will lead to heat indices in
excess of 105 for a time this afternoon along/southeast of I-95
in Maryland and DC, where Heat Advisories are in effect.
As the mid-upper level trough approaches from the northwest,
showers and storms are expected to form along a prefrontal
trough early this afternoon to the west of the Blue Ridge and
spread eastward later this afternoon into this evening, with
multiple rounds of thunderstorms possible in some spots. The
most favored time for thunderstorms looks to be 2-6 PM to the
west of the Blue Ridge and 4-8 PM to the east of the Blue Ridge,
although some showers or a stray storm may linger slightly later
in both spots.
Flow through the depth of the column will be rather weak, with
only around 15-20 knots of shear present across most of the
area. Instability will be plentiful, with around 1000-2000 J/kg
of MLCAPE present to the west of the Blue Ridge, and 2000-3000
J/kg to the east. The 15-20 knots of shear should be just enough
to support some loosely organized multicells. These storms may
be capable of producing damaging wind gusts given the
appreciable instability and very steep low-level lapse rates
(0-3 km lapse rates in excess of 9 C/km) in place across the
area.
As low-level moisture transport increases ahead of the
approaching trough, precipitable water values will climb to in
excess of 2 inches by later this afternoon to the east of the
Blue Ridge. While training of storms doesn't look likely,
multiple rounds of storms may be possible, and any storms that
do form will be capable of producing very high instantaneous
rainfall rates given the high PW values and decent instability
present. With that in mind, a Flash Flood Watch is in effect
from the afternoon into this evening for the urban corridor
(where flash flood guidance is lower compared to the rest of the
forecast area).
Any showers and storms should wind down through the evening
hours, giving way to mostly dry conditions through the second
half of the overnight hours. Lows tonight will be in the upper
60s to middle 70s for most.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
1030 AM update...
Continued drying trend for Sunday based on latest guidance. Did
nudge cloud cover back up given the front won't be far away and
some mid/high clouds may still overspread the region, but
certainly looks like the region stays dry. Monday also mainly
dry with more sun than Sunday as high tries to nudge further
southeast into the area.
4 AM discussion...
Model guidance has trended much further south
with the positioning of the front. Most solutions now have the
front situated from central Virginia to southern Maryland around
daybreak Sunday, with it progressing a bit further south
through the day. With drier air moving in, most of the forecast
area should remain dry on Sunday, with a slight chance for
showers and storms relegated to locations south of DC. It will
be cooler and noticeably less humid, with highs in the mid-upper
80s and dewpoints falling through the 60s.
The surface front will remain off to our south on Monday, but an
isolated afternoon or evening shower or storm can't be ruled out
anywhere as the mid-upper level trough axis swings through.
However, most locations should remain dry. Outside of any
showers or storms, mostly sunny skies are expected, along with
highs in the mid-upper 80s and dewpoints in the 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of Tuesday should remain dry with the exiting stalled boundary
to our south finally pushing off our coast and our next potential
disturbance in the form of a deep digging trough to our north for
the time being. We'll see temperatures begin to increase after
Monday. A stray shower/thunderstorm cannot be ruled out for Tuesday
given any instability that arises across the terrains.
Guidance is beginning to come to agreement on a disturbance
associated with the trough crossing the region by Wednesday
afternoon. Looks to be short-lived but nonetheless some showers and
thunderstorms possible with a few storms may becoming severe. Will
continue to monitor the threat associated with this time period.
Some models have the precip chances lingering into early Thursday.
After, high pressure builds in from the west and will bring overall
drier conditions. Cannot completely rule out some isolated
afternoon/evening showers and thunderstorms given the heat/humidity
and potential for some instability to arise during the period. By
late Friday night into early Saturday, a shortwave with an
associated cold front will drop down into the CWA, allowing for an
increased risk for showers and thunderstorms. Shear looks to be
modest for now but will continue to adjust potential impacts as we
head into next weekend.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
1030 AM update...
No significant changes, but best chance of thunder is after 21Z.
Could be some patchy fog late tonight especially MRB/CHO.
4 AM discussion...
VFR conditions are expected through the first half of the day
today. Showers and thunderstorms will likely impact the
terminals later this afternoon into this evening, potentially
leading to restrictions. VFR and dry conditions are expected
from late evening onward through Monday, although a stray shower
or storm can't be ruled out at CHO on Sunday, or at any of the
terminals on Monday afternoon.
VFR conditions expected Tuesday and Wednesday. Can't rule out a
brief sub-VFR period, especially Wednesday with any passing
shower/thunderstorm across the terminals.
&&
.MARINE...
1030 AM update...
Tweaked SCA to include all waters until late this evening given
convective potential enhancing winds even outside of storms, and
extended lower bay thru late Sunday morning given northerly
channeling potential.
4 AM discussion...
Sub-SCA conditions are expected over the waters for the
remainder of the overnight and through the morning hours. SCA
conditions appear possible in southerly channeling later this
afternoon into the overnight hours. Winds may approach SCA again
in northerly channeled flow on Sunday. SMWs will likely be
needed today in association with any storms that move over the
waters. Sub-SCA northwesterly winds are forecasted for Monday.
SCA criteria not likely on Tuesday and Wednesday. SMW's
possible with any approaching strong showers or thunderstorm
that cross the waters, mainly on Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Flash Flood Watch from 2 PM EDT this afternoon through late
tonight for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
014-016>018-506-508.
Flash Flood Watch from 2 PM EDT this afternoon through late
tonight for MDZ006-008-011-013-014-504-506>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
tonight for VAZ053-054.
WV...None.
MARINE...Flash Flood Watch from 2 PM EDT this afternoon through late
tonight for ANZ535.
Small Craft Advisory until 11 PM EDT this evening for
ANZ530>533-535-536-538>542.
Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP/RCM
SHORT TERM...KJP/RCM
LONG TERM...ADM
AVIATION...KJP/ADM/RCM
MARINE...KJP/ADM/RCMHazardous weather outlook, Jul 17, 10:43 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1143 AM EDT Sat Jul 17 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1143 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect until 8 PM this evening for southern
Maryland through the city of Baltimore into northeastern
Maryland.
A Flash Flood Watch is in effect until 11 PM this evening for
northeastern Maryland and the immediate D.C. and Baltimore metro
areas. Elsewhere, locally heavy rain with isolated incidents of
flooding are possible this afternoon into this evening.
Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1143 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect until 11 PM this evening for
northern Baltimore and northwest Harford Counties in Maryland.
Elsewhere, locally heavy rain with isolated incidents of flooding
are possible this afternoon into this evening.
Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and this evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-181545-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1143 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.
Locally heavy rain with isolated incidents of flooding are
possible this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and this evening.
Thunderstorm Wind, Greene
- When
- July 17, 12:10 PM EST
- Where
- Greene County, 1.74 mi WSW of Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.223, -78.401
A tree blew down onto wires in the 1400 block of Advance Mills Road.
Thunderstorm Wind, Greene
- When
- July 17, 12:18 PM EST
- Where
- Greene County, 2.74 mi SSW of Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.195, -78.394
A tree blew down in the 6000 block of US-29 Seminole Trail.
Thunderstorm Wind, Orange
- When
- July 17, 12:53 PM EST
- Where
- Orange County, 10.74 mi NE of Burnleys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.242, -78.170
A tree blew down on VA-616 Montford Road in Montford.
Thunderstorm Wind, Orange
- When
- July 17, 12:57 PM EST
- Where
- Orange County, 0.59 mi E of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.249, -78.109
A tree blew down on May Fray Avenue near North Almond Street.
Thunderstorm Wind, Orange
- When
- July 17, 1:36 PM EST
- Where
- Orange County, 0.2 mi WNW of Vulcan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.221, -77.924
A tree blew down on Hetfield Drive near VA-624 Tower Road.
Thunderstorm Wind, Orange
- When
- July 17, 1:36 PM EST
- Where
- Orange County, 1.3 mi NNE of Verdtersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.286, -77.868
A tree blew down at the corner of VA-20 Constitution Highway and VA-692 Grasty Gold Mine Road.
Thunderstorm Wind, Clarke
- When
- July 17, 1:36 PM EST
- Where
- Clarke County, 4.09 mi E of Claytonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.083, -77.944
A large tree blew down blocking the roadway at the corner of VA-606 River Road/Feltner Road and VA-649 Frogtown Road.
Thunderstorm Wind, Fauquier
- When
- July 17, 1:42 PM EST
- Where
- Fauquier County, 2.04 mi WSW of Opal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.608, -77.835
A tree blew down on VA-651 Lees Mill Road near Westbury Drive.
Thunderstorm Wind, Fauquier
- When
- July 17, 1:57 PM EST
- Where
- Fauquier County, 1.81 mi SW of Alwington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.682, -77.804
Two trees blew down onto power lines on VA-744 Lovers Lane near Lees Ridge Road.
Thunderstorm Wind, Clarke
- When
- July 17, 1:58 PM EST
- Where
- Clarke County, 3.92 mi E of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.151, -77.897
A tree blew down blocking the roadway in the 2100 block of VA-603 Castleman Road.
Thunderstorm Wind, Orange
- When
- July 17, 2:24 PM EST
- Where
- Orange County, 0.88 mi W of Verdtersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.272, -77.896
A tree blew down blocking one lane at the corner of VA-20 Constitution Highway and VA-621 Mine Run Road.
Thunderstorm Wind, Fairfax
- When
- July 17, 2:50 PM EST
- Where
- Fairfax County, 3.09 mi NNW of Great Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.040, -77.296
A tree blew down on High Hill Court.
Thunderstorm Wind, Highland
- When
- July 17, 4:05 PM EST
- Where
- Highland County, 3.59 mi NW of Hightown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.460, -79.684
Multiple trees blew down on US-250 Mountain Turnpike on the Virginia side of the VA/WV state line.
Thunderstorm Wind, Highland
- When
- July 17, 4:12 PM EST
- Where
- Highland County, 0.39 mi ENE of Mustoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.322, -79.643
A tree blew down on US-220 on the south side of Mustoe.
Thunderstorm Wind, Winchester (C)
- When
- July 17, 5:05 PM EST
- Where
- Winchester (C) County, 2.87 mi N of Winchester
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 39.172, -78.173
Numerous trees and wires blew down in Winchester. A large tree blew down into the roadway at the corner of Fort Collier Road and Berryville Avenue. A tree blew into the roadway at the corner of Jubal Early Drive and Plaza Drive. A tree blew down in the 100 block of Lambden Avenue. The roof of a nearby townhome blew off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
- Tornado and Flash Flooding in Connecticut, July 17 to 18, 2021$73,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961617, 961618, 961620, 961623, 961625, 961627, 961629, 961630, 961632, 961634, 961636, 961637, 961639, 961642, 961643.